Texas, 2009

Drought in Texas, March 1 to 31, 2009

March 1 to 31, 2009 · NWS SJT · 24 events in 24 counties and zones

S. Drought Monitor, the severity of the drought ranged from exceptional across parts of the Northwest Hill Country to extreme drought conditions across much of the the eastern Concho Valley, southern Heartland and eastern portions of the Northern Edwards Plateau.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

According to the U.S. Drought Monitor, the severity of the drought ranged from exceptional across parts of the Northwest Hill Country to extreme drought conditions across much of the the eastern Concho Valley, southern Heartland and eastern portions of the Northern Edwards Plateau. Severe drought conditions were reported across the remainder of the region. Most of the dry land wheat crop has failed. Many ranchers continued to supplement feed for their livestock. For the month of March, Abilene received 1.42 inches, San Angelo received 1.73 inches, and Junction received 3.42 inches to help bring a little relief but not enough to break the drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 28, 11:35 PM CST, 25 minutes earlier.

Area forecast discussion, Feb 28, 11:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1135 PM CST SAT FEB 28 2009

.AVIATION...
/06Z UPDATE/
NOT MUCH CHANGED SINCE PREVIOUS PACKAGE...WITH VFR CONTINUING FOR
THIS PACKAGE. WINDS HAVE TAPERED DOWN SOME SINCE 00Z PACKAGE AS
EXPECTED AS SFC HIGH BUILDS. N/NE WIND COMPONENT WILL CONTINUE
THROUGH THE DAY SUN. SUN NIGHT WINDS WILL BE LIGHT AND BEGIN TO
TURN TO E/SE AS THE SFC HIGH SHIFTS.

11/KEISER

&&

.PREV DISCUSSION... /ISSUED 927 PM CST SAT FEB 28 2009/

DISCUSSION...
SENT ANOTHER QUICK ZONE UPDATE TO DECREASE NORTH WINDS TO AROUND 5
MPH FOR THE REMAINDER OF TONIGHT. OTHERWISE...ALL ELSE LOOKS ON TRACK.

23/HUBER

PREV DISCUSSION... /ISSUED 631 PM CST SAT FEB 28 2009/

UPDATE...
LAKE WIND ADVISORY HAS EXPIRED.

DISCUSSION...
WINDS HAVE DIMINISHED ACROSS WEST CENTRAL TEXAS AS THE SURFACE
PRESSURE GRADIENT WEAKENS. SENT A QUICK ZONE UPDATE TO REMOVE LAKE
WIND ADVISORY WORDING. OTHERWISE...NO OTHER CHANGES.

23/HUBER

PREV DISCUSSION... /ISSUED 532 PM CST SAT FEB 28 2009/

AVIATION...
/00Z UPDATE/
VFR CONDITIONS FOR NEXT 24 HRS. BREEZY NRLY WINDS WILL TAPER OFF
THIS EVENING AS HIGH PRESSURES BUILDS OVER WC TX. WINDS WILL
CONTINUE NRLY FOR SUN BUT NOT AS HIGH.

11

PREV DISCUSSION... /ISSUED 332 PM CST SAT FEB 28 2009/

SHORT TERM...
SURFACE HIGH PRESSURE WILL BUILD SOUTH INTO WEST CENTRAL TEXAS
TONIGHT AND SUNDAY. CLEAR SKIES...LIGHT WINDS AND VERY DRY AIR WILL
LEAD TO GOOD RADIATIONAL COOLING TONIGHT. LOWS ACROSS MUCH OF WEST
CENTRAL TEXAS WILL BE IN THE LOWER TO MID 20S. ANOTHER COOL DAY ON
SUNDAY...HOWEVER WINDS WILL BE LIGHTER. HIGHS WILL BE IN THE MID 50S
TO LOWER 60S.

LONG TERM...
FORECAST AREA WILL REMAIN UNDER THE INFLUENCE OF AN UPPER LEVEL
RIDGE THAT WILL SLOWLY BUILD EAST OVER THE PLAINS STATES BY THE
FIRST OF THE COMING WEEK. BY MIDWEEK...A SERIES OF UPPER LEVEL
WAVES WILL DIG SOUTH OVER THE PACIFIC COASTAL REGION AS THE UPPER
RIDGE BUILDS EAST OVER THE EASTERN HALF OF THE NATION.
HOWEVER....THESE SYSTEMS WILL QUICKLY BE STEERED NORTH OF THE
AREA. TOWARD THE END OF THE EXTENDED THE GFS BUILDS YET ANOTHER
UPPER LEVEL RIDGE OVER THE WESTERN STATES. TO SUM UP...NOT MUCH
CHANGE IN STORE FOR THE AREA WITH UNSEASONABLY WARM AFTERNOON
TEMPS IN THE 80S BY TUESDAY AND CONTINUING THROUGH THE END OF THE
EXTENDED...AND NO HINT OF RAINFALL.

FIRE WEATHER...
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THIS
AFTERNOON DUE TO STRONG NORTH WINDS AND LOW RELATIVE HUMIDITY VALUES.
THE FIRE DANGER WILL BE LOWER SUNDAY DUE TO WINDS SPEEDS LESS THAN
10 MPH. A SURFACE LOW PRESSURE TROF OVER FAR WESTERN TEXAS WILL
INCREASE SOUTHERLY FLOW ACROSS THE AREA MONDAY. THE COMBINATION OF
20 FOOT WINDS SPEEDS OF AROUND 15 MPH AND RELATIVE HUMIDITY VALUES
OF 10 PERCENT OR LESS WILL RESULT IN ELEVATED TO NEAR CRITICAL FIRE
WEATHER CONDITIONS ON MONDAY.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE WESTERN
SECTIONS OF WEST CENTRAL TEXAS...MAINLY WEDNESDAY AND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 21  56  34  79  45 /   0   0   0   0   0
SAN ANGELO 	 22  59  32  77  40 /   0   0   0   0   0
JUNCTION 	 22  60  25  74  38 /   0   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Feb 28, 2:48 PM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
248 PM CST SAT FEB 28 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
248 PM CST SAT FEB 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Brown

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Other Federal Agency
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

Drought, Callahan

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Other Federal Agency
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

Drought, Coke

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Coke forecast zone
Reported by
Other Federal Agency
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

Drought, Coleman

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Other Federal Agency
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

Drought, Concho

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Concho forecast zone
Reported by
Other Federal Agency
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

Drought, Crockett

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Other Federal Agency
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

Drought, Fisher

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Other Federal Agency
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

Drought, Haskell

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Other Federal Agency
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

Drought, Irion

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Irion forecast zone
Reported by
Other Federal Agency
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

Drought, Jones

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Other Federal Agency
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

Drought, Kimble

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Other Federal Agency
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

Drought, Mason

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Mason forecast zone
Reported by
Other Federal Agency
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

Drought, McCulloch

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Other Federal Agency
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

Drought, Menard

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Menard forecast zone
Reported by
Other Federal Agency
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

Drought, Nolan

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Other Federal Agency
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

Drought, Runnels

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Other Federal Agency
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

Drought, San Saba

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Other Federal Agency
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

Drought, Schleicher

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Other Federal Agency
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

Drought, Shackelford

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Other Federal Agency
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

Drought, Sterling

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Other Federal Agency
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

Drought, Sutton

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Other Federal Agency
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

Drought, Taylor

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Other Federal Agency
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

Drought, Throckmorton

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Other Federal Agency
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

Drought, Tom Green

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Other Federal Agency
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160764, 160765, 160766, 160770, 160771, 160772, 160773, 160774, 160775, 160776, 160777, 160778, 160779, 160780, 160781, 160782, 160783, 160784, 160786, 160787, 160788, 160789, 160790, 160791.